Indiana, 2016Flooding in Indiana, January 1 to 14, 2016
January 1 to 14, 2016 · NWS PAH · 8 events in 6 counties and zones
The widespread minor to moderate river flooding that began late in December continued into early January. The very wet pattern that developed during the second half of December gradually dried out in January.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The widespread minor to moderate river flooding that began late in December continued into early January. The very wet pattern that developed during the second half of December gradually dried out in January. This allowed all the rivers to fall below flood stage during the early or middle part of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 10:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 31, 10:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
910 PM CST THU DEC 31 2015
.UPDATE...
Issued at 908 PM CST THU DEC 31 2015
For aviation section only.
&&
.SHORT TERM...(This evening through Saturday Night)
Issued at 209 PM CST THU DEC 31 2015
Other than the obvious concern with river flooding for some
locations within the WFO PAH forecast area, the general weather
will remain rather tranquil in comparison.
Parts of Southeast Illinois, Southwest Indiana, and the Pennyrile
region of West Kentucky are still covered by decent inversion
with a cloud deck about 2000 feet deep, extrapolated by area pilot
reports around the noon hour. Erosion of this cloud cover will
remain the slowest overnight in this area. Additional breaks in
the overall opaque cloud cover should increase on New Year's Day.
We should continue to see erosion of the cloud deck from the west
and northwest as drier air is entrained and subsidence continues
to build in aloft. The Canadian and Short Range Ensemble Forecast
(SREF) hint at another shortwave embedded in the northwest flow
moving down across the Great Lakes and Upper Ohio Valley. Other
than a slight increase in clouds in the northeast part of the WFO
PAH forecast area (Southwest Indiana), weather should still remain
dry. Will not totally eliminate the possibility of a snow flurry
with an isolated convective element (stratocumulus clouds), but
the occurrence is to negligible to consider at this time.
Little change in the temperature forecast, as weak cold air
advection will remain in place through the weekend.
.LONG TERM...(Sunday through Thursday)
Issued at 209 PM CST THU DEC 31 2015
Continued above average confidence in the long term period due to
good model agreement and very little to discuss and only a few minor
tweaks needed.
The abbreviated version of the long term forecast is dry and cool
through most of the period, then slowly moderating temperatures the
last couple of days with a small chance of rain at the very end.
Through Monday, the combination of high pressure at the surface,
broad cyclonic flow aloft, and very little moisture is expected to
keep the area dry. However, this time of year in cyclonic flow aloft
it is not uncommon for precipitation chances to find their way into
the forecast as models get a better handle on long term synoptic
features.
From Tuesday through Wednesday, rising heights/weak ridging aloft
and continued lack of moisture should keep our region dry. By
Wednesday night into Thursday flow aloft begins to transition to the
southwest, but moisture is still somewhat limited. The latest long
term models are not on the same page as to whether or not to include
small pops Wednesday night and Thursday. Precipitation chances look
less likely Wednesday night so will keep dry and have added slight
chance pops to Thursday.
Temperatures through Monday should be near normal, then slightly
above normal for the rest of the period.
&&
.AVIATION...
Issued at 908 PM CST THU DEC 31 2015
Nothing more than cirrus clouds and light west winds expected
through the period.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...GM
SHORT TERM...Smith
LONG TERM...JP
AVIATION...GM
Hazardous weather outlook, Dec 31, 3:59 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST THU DEC 31 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
259 PM CST THU DEC 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FLOODING IS OCCURRING ON MOST AREA RIVERS. REFER TO THE WARNINGS
AND STATEMENTS FOR THE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
CONTINUED FLOODING IS FORECAST ON MAJOR RIVERS AND TRIBUTARIES IN
THE OUTLOOK AREA...INCLUDING NEAR RECORD LEVELS ON SOME PORTIONS
OF THE MISSISSIPPI RIVER. REFER TO THE WARNINGS AND STATEMENTS FOR
THE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SMITH
Flood, Pike
- When
- January 1, 12:00 AM EST to January 8, 1:00 PM EST
- Where
- Pike County, Petersburg to 1.1 mi NE of Ivy
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Moderate flooding of the White River continued into January. At the Petersburg river gage, the river crested at 23.93 feet on the 4th. Flood stage there is 16 feet. Extensive flooding affected agricultural and rural residential areas. Numerous roads were flooded. Pike County roads that were flooded, some by several feet of water, included 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W. Several rural county roads were flooded. Several small oil fields were inaccessible. High water isolated some river cabins. State Road 257 south of Washington was completely flooded.
Flood, Posey
- When
- January 1, 12:00 AM CST to January 14, 11:00 AM CST
- Where
- Posey County, Griffin to 1.53 mi WNW of Savah
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.200, -87.920
Moderate flooding of the Wabash River continued into January. At the New Harmony river gage, the river crested at 20.69 feet on the 7th. Flood stage there is 15 feet. There was considerable flooding of low-lying woods and fields near the river. A few secondary roads were flooded. Parts of northern New Harmony began to flood, and sandbagging became necessary in town. Harmonie State Park was closed.
Flood, Spencer
- When
- January 1, 12:00 AM CST to 7:00 PM CST
- Where
- Spencer County, Rockport to 2.38 mi ESE of Africa
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -87.050
Minor flooding of the Ohio River continued into January. Low-lying agricultural land and some county roads in the bottomlands were inundated.
Flood, Warrick
- When
- January 1, 12:00 AM CST to January 5, 12:00 PM CST
- Where
- Warrick County, 1.59 mi SE of Newburgh to 2.29 mi ESE of Newburgh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.937, -87.396
Minor flooding of the Ohio River continued into January. Floodwaters approached Highway 662 near the old Lock and Dam 47. This is approximately one-half mile downstream from the current lock and dam. Floodwaters covered agricultural bottomland, which was primarily dormant during the winter season.
Flood, Vanderburgh
- When
- January 1, 12:00 AM CST to January 2, 10:00 AM CST
- Where
- Vanderburgh County, Cypress to 3.99 mi W of Cypress
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.920, -87.630
Minor flooding of the Ohio River continued into January. Agricultural bottomland and county roads in the bottomlands were flooded. Basements along the Evansville riverfront began to fill. Flooding began along Pigeon Creek, which is a tributary of the Ohio River. The levee authority operated several pumping stations and closed the flood gates downtown.
Flood, Posey
- When
- January 1, 12:00 AM CST to January 8, 3:00 AM CST
- Where
- Posey County, Mt Vernon to 7.49 mi SSW of Marrs Center
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Minor flooding of the Ohio River continued into January. Some low-lying farm fields and county roads in the bottomlands were flooded, mainly west and southwest of Mount Vernon.
Flood, Gibson
- When
- January 1, 12:00 AM CST to January 12, 12:00 PM CST
- Where
- Gibson County, 0.82 mi WNW of East Mt Carmel to Skelton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.404, -87.744
Moderate flooding of the Wabash River continued into January. At the Mt. Carmel river gage, the river crested at 29.1 feet on the 6th. Flood stage there is 19 feet. Extensive flooding of low-lying fields occurred in western Gibson County. Numerous local river roads were flooded. Access to local campsites was blocked. Flood waters affected residents of East Mt. Carmel, Indiana.
Flood, Gibson
- When
- January 1, 12:00 AM CST to January 9, 1:00 PM CST
- Where
- Gibson County, 2.28 mi NE of East Mt Carmel to 2.46 mi NW of Hazleton
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.420, -87.696
Moderate flooding of the White River continued into January. At the Hazleton river gage, the river crested at 24.4 feet on the 5th. Flood stage there is 16 feet. Some river cabin residents evacuated. Most local roads near the river were flooded. Several oil fields were inaccessible.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 1, 20161 death · 1 event
- Heavy Rain in Ohio, January 1, 20161 death · 1 event
- Flooding in Illinois, January 1 to 19, 2016$7.0 million · 14 events
- Flooding in Missouri, January 1 to 17, 2016$3.9 million · 5 events
- Flooding in Georgia, January 1 to 6, 2016$378,000 · 3 events
- Flooding in Kentucky, January 1 to 18, 2016$130,000 · 9 events
- Lake-Effect Snow in New York, January 1 to 2, 2016$95,000 · 6 events
- Flood in Florida, January 1 to 7, 2016$100,000 · 1 event
- Flooding in Arkansas, January 1 to 31, 201615 events
- Drought in California, January 1 to 31, 201611 events
- High Surf in Hawaii, January 1 to 6, 201610 events
- Flooding in Missouri, January 1 to 3, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611164, 611010, 611016, 611018, 611020, 611023, 611163, 611165.